[Skip to Content]
[Skip to Content Landing]
Article
July 1994

Dilantin Hypersensitivity Syndrome Imitating Staphylococcal Toxic Shock

Author Affiliations

Wayne State University School of Medicine, Detroit, Mich

Arch Dermatol. 1994;130(7):856-858. doi:10.1001/archderm.1994.01690070050007
Abstract

An emergency dermatology consultation was requested by the medical intensive care staff for evaluation of a patient admitted an hour earlier from the emergency department with a diffuse skin eruption in conjunction with respiratory distress, hypotension, pyrexia, hepatitis, and renal failure. The patient was a 64-year-old black man who developed a faint rash 2 weeks prior to admission that dramatically worsened 4 days prior to admission. The rash was accompanied by fever, chills, and anorexia. There was no medical history except for a recent seizure treated with 200 mg/d of phenytoin over the past month and a half. Phenytoin was reportedly discontinued 2 to 3 weeks prior to admission. The patient was a retired baker, taking no other medications, with no known allergies, and no recent travel. On presentation in the hospital emergency department, his oral temperature was 40.6°C, his pulse was 160 beats per minute, and his blood pressure

First Page Preview View Large
First page PDF preview
First page PDF preview
×